Alabama, 2022Damaging Winds in Alabama, August 6 to 9, 2022
August 6 to 9, 2022 · NWS BMX · 3 events in 3 counties and zones
Typical afternoon and evening summertime thunderstorms developed on August 6th and August 9th. Some of the storms were locally strong, producing isolated wind damage across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical afternoon and evening summertime thunderstorms developed on August 6th and August 9th. Some of the storms were locally strong, producing isolated wind damage across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 1:48 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 6, 1:48 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
248 PM CDT Sat Aug 6 2022
.SHORT TERM...
/Updated at 109 PM CDT Sat Aug 06 2022/
Through Sunday.
Elongated mid-level ridging extends from over the North Carolina
Coastline southwest to over the Wiregrass Region of Southeast
Alabama. A weakness aloft exists over portions of the Ohio River
Valley into the Mid South Region while another area of ridging
aloft was analyzed over the Central Plains. Surface high pressure
was centered over North-Central North Carolina.
The 12z BMX sounding data shows temperatures aloft have cooled
slightly, resulting in a 500 mb temperature 1 C lower than
yesterday with a 2 C decrease in 850 mb temperatures. This is
resulting in steeper lapse rates and we are experiencing deeper
convection with lightning accompanying most of the activity
currently. The wet microburst risk is moderate today due to strong
instability reflective with the steeper lapse rates along with
some drier air, especially over the south-central portions of the
forecast area.
Today.
Contracted ridging aloft will persist just to the southeast of
the area while a low-level flow from the southeast will continue
to maintain a moist low-level environment. Steepened lapse rates
will result in more vigorous convection with higher potential for
lightning today. The activity will gradually move to the west and
northwest with time. Winds will be from the southeast at 4-8 mph.
Highs will range from near 90 far east to the mid 90s south and
west.
Tonight.
High aloft, lower heights will migrate from over the Ohio River
Valley southwest to over the Mid South region overnight. The mid
levels will respond accordingly with a weakness developing to our
north over the Tennessee Valley region. Scattered showers with
isolated thunderstorms will continue through the evening, then
gradually dissipate through the night. Skies will range from
mostly clear west to more lingering clouds across the east. There
is potential for some low stratus developing late with some patchy
fog possible before daybreak near rivers and water bodies. Winds
will be light from the east-southeast overnight. Lows will range
from near 70 northeast to the mid 70s toward the southwest.
Sunday.
Low heights high aloft will remain to our northwest on Sunday,
but will result in weakening mid-level ridging in the mid levels.
This will support a higher chance for shower and thunderstorm
activity. Expect scattered to numerous showers and storms
developing from mid to late morning and expanding in coverage
through the afternoon. Winds will be from the southeast at 4-8
mph. Highs will range from the upper 80s in the higher elevations
east to readings in the lower 90s west.
05
.LONG TERM...
/Updated at 0243 PM CDT Sat Aug 06 2022/
No significant updates to the extended forecast as new model runs
are not showing much change.
58/rose
Previous long-term discussion:
/Updated at 0342 AM CDT Sat Aug 06 2022/
Monday through Friday.
Little in the way of suppressive ridging is expected over the
region for the upcoming week, leading to a period of above average
rain chances. A weak inverted trough at 500 mb moving will move
westward across the region Monday and Tuesday, aiding in increased
coverage of showers and storms.
The influence of a mid-latitude trough may be felt by Wednesday
across the northern parts of Alabama, where the highest rain
chances are currently expected. The associated front appears
likely to progress southward on Thursday and provide enhanced rain
chances to a larger portion of our forecast area. The upper-level
pattern may amplify enough for the front to continue moving
southward into southern Alabama Friday, taking the highest rain
chances with it.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
Thunderstorms are ongoing near ANB/BHM/EET/TCL. Expect activity
to longer through 18z close to BHM/EET/TCL and this will be
included through 19z with the start of this forecast cycle.
Scattered showers with at least isolated thunderstorms will
continue to develop and move north to northwest with time.
Convective activity will gradually subside through the evening
hours followed by fair skies west with more lingering clouds east.
Some low stratus may develop east toward sunrise with potential
for some patchy fog near rivers and water bodies before sunrise.
Showers and storms will develop through the mid to late morning
hours Sunday with greatest chances initially east and central,
expanding west with time.
05
&&
.FIRE WEATHER...
High moisture content will remain in place across the region,
providing fuel for daily afternoon and evening showers and storms.
20ft winds will remain near or below 6kts, mainly from the
southeast. Min RH values above 50 percent each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 91 71 89 70 / 40 60 30 60 30
Anniston 72 90 72 88 70 / 40 60 30 60 30
Birmingham 73 91 73 91 72 / 40 60 30 60 30
Tuscaloosa 75 93 74 91 73 / 30 60 20 60 30
Calera 73 90 73 90 72 / 40 60 30 60 30
Auburn 72 89 72 88 70 / 40 60 30 60 20
Montgomery 73 92 74 93 73 / 40 60 30 60 20
Troy 72 91 72 91 71 / 40 60 30 60 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 6, 6:38 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
738 AM CDT Sat Aug 6 2022
ALZ011>015-017>050-071545-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
738 AM CDT Sat Aug 6 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Aug 6, 2:52 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Sat Aug 6 2022
ALZ011-013-015-062115-
Fayette AL-Walker AL-Marion AL-
352 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of northwestern Walker,
southeastern Marion and northeastern Fayette Counties through 415 PM
CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eldridge, or near Carbon Hill. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carbon Hill, Glen Allen, Kansas, Eldridge, Bazemore and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8748 3381 8770 3397 8775 3400 8753
3400 8752
TIME...MOT...LOC 2051Z 177DEG 3KT 3388 8760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 6, 3:01 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
401 PM CDT Sat Aug 6 2022
ALZ022-023-062130-
Pickens AL-Tuscaloosa AL-
401 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of west central
Tuscaloosa and northeastern Pickens Counties through 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gordo. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordo, Lubbub, Moores Bridge and Echola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 8780 3333 8796 3349 8790 3347 8775
TIME...MOT...LOC 2101Z 203DEG 3KT 3342 8783
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 6, 3:05 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
405 PM CDT Sat Aug 6 2022
ALZ037-062130-
Tallapoosa AL-
405 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of east central
Tallapoosa County through 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Hill, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dadeville, Camp Hill and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 8561 3271 8572 3281 8574 3287 8561
3282 8559 3273 8559
TIME...MOT...LOC 2105Z 071DEG 5KT 3279 8566
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 6, 3:27 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 PM CDT Sat Aug 6 2022
ALZ046-049-062200-
Pike AL-Bullock AL-
427 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of east central Pike
and south central Bullock Counties through 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linwood, or 11 miles north of Brundidge, moving southwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello, Tanyard, Sandfield and Josie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 8585 3196 8574 3186 8567 3185 8568
3185 8567 3184 8567 3181 8580
TIME...MOT...LOC 2127Z 062DEG 6KT 3188 8577
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 6, 3:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
429 PM CDT Sat Aug 6 2022
ALZ037-047-062200-
Lee AL-Tallapoosa AL-
429 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of northwestern Lee and
east central Tallapoosa Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 8 miles south of Camp Hill. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camp Hill, Waverly, Loachapoka and Roxana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 8567 3273 8574 3281 8560 3278 8559
3273 8559 3273 8557 3263 8554
TIME...MOT...LOC 2129Z 234DEG 1KT 3268 8564
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 6, 3:33 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 PM CDT Sat Aug 6 2022
ALZ043-062200-
Elmore AL-
433 PM CDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of north central Elmore
County through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or near Equality. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ten Cedar Estates, Santuck and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 8613 3263 8612 3264 8626 3273 8624
TIME...MOT...LOC 2133Z 101DEG 1KT 3269 8618
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisThunderstorm Wind, Elmore
- When
- August 6, 3:33 PM CST to 3:34 PM CST
- Where
- Elmore County, 2.15 mi SSW of Weoka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.690, -86.190
Several trees uprooted near the intersection of Antioch Road and Weoka Road.
Thunderstorm Wind, Autauga
- When
- August 6, 6:54 PM CST to 6:55 PM CST
- Where
- Autauga County, 1.98 mi SE of Forester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.410, -86.595
Several trees uprooted along County Road 135 in southwest Autauga County.
Thunderstorm Wind, Blount
- When
- August 9, 2:33 PM CST to 2:34 PM CST
- Where
- Blount County, 2.07 mi N of Blountsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.110, -86.580
Several trees uprooted along County Road 55 north of Blountsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 6 to 8, 20226 deaths · 5 events
- Damaging Wind in Nebraska, August 6, 2022$400,000 · 61 kt wind · 1 event
- Flash Flood and Dust Storm in Arizona, August 6, 2022$100,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 6, 2022$100,000 · 50 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2022$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Virginia, August 6, 2022$33,000 · 50 kt wind · 5 events
- Flash Flood in Indiana, August 6, 2022$30,000 · 1 event
- Damaging Wind and Heavy Rain in Iowa, August 6 to 7, 202252 kt wind · 17 events
- Flash Flooding and Debris Flow in Kentucky, August 6, 20229 events
- Excessive Heat and Heat in Wisconsin, August 6, 20229 events
- Flash Flooding and Damaging Winds in Colorado, August 6, 202276 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 6, 2022$3,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053359, 1053361, 1053363.